Mouth sores under tongue and on tongue with thy... - Thyroid UK

Thyroid UK

118,672 members137,644 posts

Mouth sores under tongue and on tongue with thyroid disease/Graves’ disease?

Kim327 profile image
Kim327

Have Graves Disease and on a Methimazole.

I am 48 year old female also going through menopause. I have new symptoms of sores under my tongue. the bottom of my mouth along the gums where it feels like the root of my teeth. Also on one side underneath on the tongue and back side of my tongue. Had a lot of dental work the last two months. Also Now treating oral thrush on medication the doctor said Which May have been caused from heavy antibiotics and the steroid Prednisone for dental work.

So sick of new symptoms giving me anxiety. Sore throats go away then come back. Have a lot of stress in my life right now. Taking vitamins B12, D3 (just started K2-D3) iron, Turmeric Curcumin, a probiotic and prebiotic.

Anyone else had mouth sores from thyroid disease?

Every time I get a new symptom I think that’s what the doctor hasn’t found yet!

Any advice to calm my anxiety would be so greatly appreciated!!

Thank you!!

12 Replies

Yes I have, so I use a daily mouth wash and I try to avoid antibiotics because they can cause thrush in your mouth and elsewhere. I don't know why but if I take antibiotics I do get a flare up with my Graves' disease. At the moment I am in remission yet again but I have no idea how long it will last. Read my profile it tells you what I have through over the last 12 years.

Kim327 profile image
Kim327 in reply to Lora7again

Thank you for your reply and helping out my mind at ease! This disease is just dreadful to mind and body! I hope you stay in remission for good! Prayers to you and thanks again!

Hi Kim 327, I’ve posted before about mouth sores and definitely think it’s thyroid related. Every time I have dental work done, I also seem to get mouth ulcers. Like you, I’m trying to optimise vitamins. Anxiety is worse for me if I’m under medicated. I find mindfulness and Pilates helps. I listen to/ try to follow the mindfulness app by Mark Williams/ Danny Penman. Their book & CD is also useful but the app is great because you can use it anywhere- I’ve listened to it in the dentists!

Kim327 profile image
Kim327 in reply to Buddy195

Thanks Buddy195! I appreciate your reply. Nice to know I’m not alone. Had a lot of dental work lately. I think I’m done for a while and hopefully this will all start to clear. Doing blood tests next week. All these meds are driving me crazy. Taking pills/vitamins throughout the day. Wish my mind would just calm down and stop thinking the worst! Also will get that App!

Thanks again so much!

Have you had your WBCs checked? If you’re on anti thyroid meds and get sore throats/mouth sores you really need to get a blood test straight away. If that’s all fine I’d suggest adding a B complex, as several B vitamin deficiencies can manifest in the mouth (B12, folate, B2, B3).

Kim327 profile image
Kim327 in reply to Coconutty

Thank you for the information!I am due next week for blood tests. Haven’t had them since I was on the antibiotics and steroid prednisone. One of my doctors said Prednisone alone can cause thrush. I am on B12 and will look into the folate, B2 and B3!

Thank you so much

Coconutty profile image
Coconutty in reply to Kim327

A B complex would cover the bases (there are 8 B vitamins and they are synergistic), but in addition I would suggest getting folate tested because if it’s very low/deficient the GP would prescribe 5mg folic acid for 4 months (BNF prescribing guideline) whereas most B complexes only contain 400mcg. Was your B12 low before you started supplementing? Did you test for Pernicious Anaemia? Injections are the treatment for PA/malabsorption conditions.

Coconutty profile image
Coconutty in reply to Kim327

Sorry just on the blood test, I was always told to get an FBC done as an emergency (I have Graves too) if you get a sore throat / ulcers as this is a serious side effect of the meds. Please phone your GP in the morning and see if they’ll fit you in tomorrow, they really should. I’ve done it once and they got me in immediately.

Coconutty profile image
Coconutty in reply to Coconutty

medicines.org.uk/emc/produc...

“Patients should always be warned about the onset of sore throats, bruising or bleeding, mouth ulcers, fever and malaise and should be instructed to stop the drug and to seek medical advice immediately. In such patients, white blood cell counts should be performed immediately, particularly where there is any clinical evidence of infection.”

Kim327 profile image
Kim327 in reply to Coconutty

Thank you for all the information! I appreciate your caring so much to take the time and send this to me. This site has actually saved my life emotionally!!

I actually went to the ER with a sore throat a few months after I was on the meds because I was having sore throats and read that if I had them to stop meds and go immediately to ER. all was okay and basically felt like a fool by the Nurse Practitioner for coming in with a sore throat. I explained everything to them and even had the information about sore throats and methimazole.

I have had several blood tests since and all good with white blood. I had it checked again just 3 weeks ago.

I am on such a low dose of thyroid meds my Endo said I wouldn't have the problems you have described. I was so scared I went to the ER. Actually been to the ER twice since this started and to 11 different specialist with a CT Scans of my head, chest, MRI of my lower back and spine and a biopsy of my cervix in addition to a colonoscopy. The 2nd time I was at the ER was only one month ago. Had all blood levels checked and then again the week after by my ENDO.

I take only 2.5mg of Methimazole 4 days a week now. I don't have anemia and had that checked too.

Sadly, I was on Antibiotics for 3 weeks and the steroid for 14 days which kills your immune system. Started on Amoxi Clav's highest dose then went to Clindamycin. I had a severe tooth infection and had to have an old root canal redone. It was awfully painful.I also just had an old filling taken out and replaced with porcelain, a full cleaning, and x rays of my entire mouth two weeks ago.

My Mom (who I take care of) just had colon cancer surgery on Monday.I slept only 2 hours the night before her surgery and took her in and was at the hospital for 13 hours. As soon as I do anything with lack of sleep, I feel a sore throat come on. I need my sleep to feel as well as I can with this horrible disease.

Also, my B12 was so so when I started with my thyroid problem. My D was low back in the beginning. Now I take 10,000mcg of D3 and my B12 was too high so they took me down to half the dose I started with. Still on the same Vit D. I also just started 1,000 mg of liquid Vit C and take a K2-D3 Vitamin recommended by someone else on this site. I also take a prescription Iron every day. Because of muscle soreness I am using a magnesium oil on my skin which I just started yesterday.

Thinking about this while I this while typing I just called my Endo for a script to get blood work done ASAP and will go tomorrow. I know my TSH was 2.2 last time I checked. My Endo wants me at a 1. He said that is when most feel better. they will do all the vitamin tests and the WBC. Will make sure I fast before bloodwork.

Just have a ton on in my life with stress on top of pain. All piles on to me and makes me ill.

THANK YOU so much for caring! XOXOXO

I have Hashis. I had awful mouth ulcers > 1cm for a few years but (fingers crossed) they're not as bad or frequent. On really bad days, I used Benzydamine mouthwash so I could eat, drink and talk, and soluble steroid as a mouthwash to help to heal the ulcers. The main cause seems to have been salt but could also be other foods as I've cut quite a lot out. Re. ulcers after dental work, I used to get those too and wonder whether it could be cornstarch used in powdered gloves? Good luck.

Kim327 profile image
Kim327 in reply to Babette

Thank you for answering my post! Calms me down to know I’m not alone. I hope you stay well and continue improving! All the best! XO

You may also like...